1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

9 Ways to Reduce Your Risk of Bleeding Ulcers From NSAID Use

By

Updated June 25, 2014

10 of 10

Avoid Steroid Drugs With NSAIDs
9 Ways to Reduce Your Risk of Bleeding Ulcers From NSAID Use
Photo by Valeriu Rus (iStockphoto)

Avoid steroid drugs (corticosteroids), if possible, in combination with NSAIDs. Some doctors may combine a low dose of prednisone with an NSAID -- but consider adding a PPI (see step #6) if this is necessary.

Coumadin and NSAIDs also interact to increase the risk of ulcers or bleeding. Talk to your doctor about reducing your risk of developing bleeding ulcers while taking NSAIDs. It's an important conversation that you must have with your doctor.

Answer provided by Scott J. Zashin, M.D., clinical assistant professor at University of Texas Southwestern Medical School, Division of Rheumatology, in Dallas, Texas. Dr. Zashin is also an attending physician at Presbyterian Hospitals of Dallas and Plano. He is a fellow of the American College of Physicians and the American College of Rheumatology and a member of the American Medical Association. Dr. Zashin is author of Arthritis Without Pain - The Miracle of Anti-TNF Blockers and co-author of Natural Arthritis Treatment.

Related Video
Is Your Teen Using Drugs?

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.